California, 2014

High Wind in California, February 9, 2014

February 9, 2014 · NWS VEF · 1 event in 1 county or zone

Another brief burst of downslope winds developed in the Owens Valley as a cold front approached.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

Another brief burst of downslope winds developed in the Owens Valley as a cold front approached.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Feb 9, 3:08 PM PST, 34 minutes earlier.

Area forecast discussion, Feb 9, 3:08 PM PST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
308 PM PST SUN FEB 9 2014

.SYNOPSIS...A FAST MOVING DISTURBANCE WILL BRING A CHANCE OF SHOWERS
TO AREAS MAINLY NORTH AND EAST OF LAS VEGAS TONIGHT AND MONDAY
MORNING. WELL ABOVE NORMAL TEMPERATURES WILL OCCUR MONDAY FOLLOWED
BY SLIGHT COOLING TUESDAY. LOCALLY GUSTY NORTH WINDS WILL DEVELOP
MONDAY AND CONTINUE ON TUESDAY...ESPECIALLY DOWN THE COLORADO RIVER
VALLEY. TEMPERATURES WILL WARM THROUGH THE REMAINDER OF THE WEEK
WITH DRY CONDITIONS EXPECTED.
&&

.SHORT TERM...THROUGH TUESDAY NIGHT...A SHORTWAVE TROUGH WAS HELPING
TO ENHANCE THE NEXT ROUND OF HEAVY PRECIPITATION OVER NORTHERN
CALIFORNIA THIS AFTERNOON. MODELS HAVE BEEN CONSISTENT TAKING THIS
FAST MOVING SHORTWAVE SOUTHEAST ACROSS THE SOUTHERN GREAT BASIN AND
MOJAVE DESERT TONIGHT THROUGH MONDAY MORNING. THE SIERRA NEVADA WILL
INTERCEPT MOST OF THE MOISTURE WITH LIGHT SHOWERS EXPECTED ACROSS
OUR FAR NORTHERN AREAS THROUGH MIDNIGHT. AS SHORTWAVE MOVES OVERHEAD
MONDAY MORNING MODELS HAVE GONE BACK AND FORTH ON HOW FAR SOUTH
PRECIPITATION COULD DEVELOP. 12Z ECMWF AND 12Z/18Z GFS BOTH
GENERATE AN EAST-WEST BAND OF LIGHT QPF FROM MESQUITE TO BEATTY...
PLACING THE LAS VEGAS VALLEY ON THE SOUTHERN EDGE. MAINTAINED OUR
HIGHER POPS NORTH AND EAST OF LAS VEGAS...BUT WOULD NOT BE SURPRISED
TO SEE SPRINKLES OR A LGT SHOWER IN NORTHERN PARTS OF THE VALLEY
TOMORROW MORNING. THOSE MORNING SHOWERS WILL SHIFT EAST INTO
NORTHERN MOHAVE COUNTY MONDAY AFTERNOON. THE ENTIRE AREA WILL BE DRY
MONDAY NIGHT THROUGH TUESDAY NIGHT.

IT WILL BE WINDY ACROSS PARTS OF NORTHWEST SAN BERNARDINO COUNTY
TONIGHT WITH GUSTS UP TO 40 MPH POSSIBLE. LOCALLY STRONGER WIND
GUSTS COULD OCCUR ALONG THE EASTERN SIERRA SLOPES AND OWENS VALLEY
SO DECIDED TO ISSUE A WIND ADVISORY THROUGH 6 AM PST MONDAY. WINDS
WILL SHIFT TO A NORTHERLY DIRECTION BEHIND THAT EXITING SHORTWAVE
TROUGH MONDAY. LOCALLY GUSTY NORTH WINDS WILL LINGER DOWN THE
COLORADO RIVER VALLEY THROUGH TUESDAY.

DEEPER MIXING MONDAY SHOULD ALLOW TEMPERATURES TO WARM WELL ABOVE
NORMAL. MINOR COOL DOWN EXPECTED TUESDAY BEFORE TEMPERATURES WARM
THROUGH THE END OF THE WEEK.

.LONG TERM...WEDNESDAY THROUGH SUNDAY NIGHT.

A WARMING TREND WILL BE UNDERWAY BY WEDNESDAY AS A BROAD PERSISTENT
RIDGE CENTERED ALONG 120W NOSES UP INTO THE WESTERN STATES AND HOLDS
THROUGH AT LEAST SATURDAY. MEANWHILE...THE EVEN MORE PERSISTENT
PACIFIC MOISTURE PLUME WILL CONTINUE TO STREAM INTO FAR NORTHERN
CALIFORNIA AND THE PACIFIC NORTHWEST. THE SOUTHERN EDGE OF THIS
MOISTURE WILL PROVIDE VARYING AMOUNTS OF MID AND HIGH CLOUDS FOR OUR
FORECAST AREA DURING THE PERIOD AND MAY INFLUENCE TEMPERATURES A FEW
DEGREES AT TIMES. IN ANY CASE...THIS SCENARIO WILL PUSH HIGH TEMPS
CLOSE TO RECORD LEVELS WITH READINGS EXPECTED IN THE UPPER 70S TO
MID 80S IN THE MOJAVE DESERT REGION FRIDAY INTO SATURDAY. BASED ON
THE LATEST GUIDANCE...VIRTUALLY NO CHANGE WAS MADE TO THE INHERITED
TEMPS.

THE MEDIUM RANGE MODELS ALL SHOW A TROUGH BRUSHING NORTHERN
CALIFORNIA/NEVADA BETWEEN SATURDAY AND SUNDAY. THE MAIN AFFECT IT
WOULD HAVE IS TO INCREASE SOUTHWEST WINDS OVER MUCH OF THE REGION
AND POSSIBLY STRONG WINDS IN THE SOUTHERN SIERRA. THE MAIN STORY FOR
OUR AREA WILL BE UNSEASONABLY WARM TEMPS MOST OF THE PERIOD.
&&

.AVIATION...FOR MCCARRAN...A VARIABLE WIND LESS THAN 6 KTS WILL
TRANSITION SOUTHERLY AFTER 04Z THIS EVENING. NORTHWEST TO NORTH
WINDS WILL INCREASE LATE MONDAY MORNING. SUSTAINED SPEEDS WILL BE
BETWEEN 10-14KTS WITH GUSTS 20-25 KTS POSSIBLE. MID/HIGH CLOUDS ABV
15 KFT TONIGHT WITH SCT-BKN DECK DEVELOPING MONDAY MORNING AROUND 10
KFT.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...WEST WIND GUSTS BETWEEN 25-35 KTS TONIGHT IN THE LEE OF
THE SRN SIERRA NEVADA AND THE WESTERN MOJAVE DESERT. WINDS ELSEWHERE
WILL BE LESS THAN 10KTS. WINDS WILL SHIFT TO A NORTHWEST TO NORTH
DIRECTION MONDAY. GUSTS UP TO 25 KTS PSBL AROUND KBIH AS WELL AS
DEVELOPING IN THE COLORADO RIVER VALLEY. CIGS OF 6-10 KFT
TONIGHT/MONDAY MORNING MOSTLY NORTH AND EAST OF LAS VEGAS
ACCOMPANIED BY LIGHT SHOWERS. MID/HIGH CLOUDS MAINLY AOA 15 KFT
TONIGHT WITH SCT DECK DEVELOPING AROUND 10 KFT MONDAY.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...WIND ADVISORY UNTIL 6 AM PST MONDAY FOR CAZ519-520.
&&

PIERCE/ADAIR

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Feb 9, 2:47 PM PST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
247 PM PST SUN FEB 9 2014

CAZ519-520-101100-
EASTERN SIERRA SLOPES-OWENS VALLEY-
247 PM PST SUN FEB 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.

.DAY ONE...TONIGHT

A WIND ADVISORY IS IN EFFECT UNTIL 6 AM MONDAY MORNING. A WIND
ADVISORY MEANS THAT WINDS OF 30 TO 39 MPH AND...OR WIND GUSTS OF 40
TO 57 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HAZARDOUS WEATHER IS NOT EXPECTED BUT THERE WILL BE PERIODS OF GUSTY
WESTERLY WINDS ALONG THE EASTERN SIERRA SLOPES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ001>003-036-CAZ521>527-NVZ014>022-101100-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
247 PM PST SUN FEB 9 2014 /347 PM MST SUN FEB 9 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

1 high wind. Local standard time, as filed.

High Wind, Owens Valley

When
February 9, 3:42 PM PST to 5:42 PM PST
Where
Owens Valley forecast zone
Measured
67 kt (77 mph) measured gust
Reported by
Mesonet

These winds occurred 5 miles NW of Independence.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2014Every state in 2014This day in weather historyWarnings in California, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 496155.